A case of probable trimethoprim-sulfamethoxazole induced circulating antineutrophil cytoplasmic antibody-positive small vessel vasculitis
Published Web Locationhttps://doi.org/10.5070/D3238036014
Cutaneous leukocytoclastic vasculitis (LCV) can occur as skin-limited disease or as part a systemic vasculitis. Appropriate workup includes the evaluation of antineutrophil cytoplasmic antibodies (ANCAs), with a positive titer raising concern for the associated primary vasculitides including microscopic polyangiitis (MPA), granulomatosis with polyangiitis (GPA), or eosinophilic granulomatosis with polyangiitis (EGPA). In the absence of systemic findings, however, a drug etiology must also be considered. Tumor necrosis factor (TNF) inhibitors, propylthiouracil, levamisole-adulterated cocaine, hydralazine, and minocycline have been previously documented to induce ANCA-positive vasculitis (APV), which may present with conspicuously high ANCA titers. Herein we report trimethoprim-sulfamethoxazole as another culprit in drug-induced APV. Our case reinforces the need to consider drug etiology for APV and cautions against interpreting positive ANCAs as equivalent to evidence of systemic disease.